Jaundice due to suspected statin hepatotoxicity: A case series

Ottar M. Bergmann, Gudjon Kristjansson, Jon G. Jonasson, Einar S. Björnsson*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

16 Citations (Scopus)

Abstract

Statin drugs are widely used worldwide and are generally considered safe and well tolerated. Only small proportion of patients receiving statins develop elevations of liver enzymes and an even smaller proportion will have clinically significant hepatitis induced by statins. We describe four patients with jaundice caused by druginduced liver injury, where the most likely agent was a statin drug, over a period of approximately three year in Iceland. We calculate the risk of jaundice caused by statin drugs, from sale in the whole country of Iceland, to be one in 17,434 users a year. This is a higher risk than has previously been estimated and we challenge the current opinion that statins rarely cause clinically significant druginduced liver injury and encourage alertness when managing patients with statins with regard to clinical signs of hepatitis before jaundice occurs.

Original languageEnglish
Pages (from-to)1959-1964
Number of pages6
JournalDigestive Diseases and Sciences
Volume57
Issue number7
DOIs
Publication statusPublished - Jul 2012

Other keywords

  • Drug-induced liver injury
  • Drugs
  • Hepatotoxicity
  • Liver
  • Statins

Fingerprint

Dive into the research topics of 'Jaundice due to suspected statin hepatotoxicity: A case series'. Together they form a unique fingerprint.

Cite this